Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 84, NWS Las Vegas, NV

August 4, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 2:28 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 2:28 PM PDT (21:28 UTC)
Expired
Aug 4, 2014, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS55 KVEF 042128
FFWVEF
NVC003-050030-
/O.NEW.KVEF.FF.W.0084.140804T2128Z-140805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 PM PDT

* AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER WEST CENTRAL CLARK
  COUNTY...OR 13 MILES NORTHEAST OF MT. CHARLESTON. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 156...HIGHWAY 95 BETWEEN MILE MARKERS 101 TO 110. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3650 11556 3650 11541 3638 11542 3639 11557

$$

ASG
2 follow-up statements
763 
WGUS75 KVEF 042212
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT MON AUG 4 2014

NVC003-050030-
/O.CON.KVEF.FF.W.0084.000000T0000Z-140805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
312 PM PDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE LOWER END
OF LEE CANYON ON MT CHARLESTON. RADAR ESTIMATES OF OVER AN INCH OF 
RAIN WERE SHOWN IN THIS AREA. THIS STORM HAS BARELY MOVED AND WILL 
CONTINUE TO PRODUCE HEAVY RAIN RESULTING IN RUNOFF THAT COULD CROSS 
LOW SPOTS AND RESULT IN MUD AND ROCKS WASHING ONTO ROADS.

LOCATIONS IMPACTED INCLUDE...
* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 156...HIGHWAY 95 BETWEEN MILE MARKERS 101 TO 110. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3650 11556 3650 11541 3638 11542 3639 11557

$$

STACHELSKI
808 
WGUS75 KVEF 050022
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT MON AUG 4 2014

NVC003-050031-
/O.EXP.KVEF.FF.W.0084.000000T0000Z-140805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
522 PM PDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR WEST CENTRAL
CLARK COUNTY...

HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS 
ENDED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...SIGNIFICANT FLASH FLOODING WAS REPORTED EARLIER AT 
HIGHWAY 95 AND LEE CANYON ROAD WHICH HAS CAUSED THE HIGHWAY TO BE 
SHUT DOWN BY NPH. 

LAT...LON 3650 11556 3650 11541 3638 11542 3639 11557

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 AM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM PDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT MON AUG 4 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY
RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS
TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND
MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO
THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME
CHANCE OF MONSOON MOISTURE RETURNING TOWARD THE END OF THE WEEK.
&&

.UPDATE...
SHOWERS THAT WERE ACROSS THE LAS VEGAS VALLEY THIS MORNING HAVE
SHIFTED NORTH. THE ASSOCIATED CIRCULATION WILL BE MOVING NORTHWARD
AS ANOTHER...YET WEAKER...VORT MAX PUSHES ACROSS THE FORECAST AREA
TODAY. TODAY'S WAVE WILL BE THE FORCING MECHANISM FOR MORE
CONVECTION LATE THIS MORNING THROUGH THE EVENING FROM INYO EASTWARD
TO MOHAVE COUNTY. GENERALLY NORTH AND WEST OF THE LAS VEGAS VALLEY
WILL BE THE PRIME AREAS FOR HEAVY RAINFALL TODAY AS STORM MOTION
WILL BE SLOWER WITH POSSIBLE TRAINING ACROSS AREAS OF ABUNDANT
MOISTURE. AREAS SOUTH AND EAST OF LAS VEGAS REMAIN MOIST AND
UNSTABLE...YET WE SHOULD SEE MORE OF A STORM MOTION FROM SOUTHWEST
TO NORTHEAST. THE EFFECTIVE BULK SHEAR WILL ALSO INCREASE ACROSS OUR
SOUTH AND EAST WITH THAT WAVE...WHICH WOULD SUPPORT A FEW STRONGER
STORMS LATER THIS AFTERNOON AND EVENING. BEHIND TODAY'S WAVE MODELS
CONTINUE TO USHER IN DRY SOUTHWEST FLOW...WHICH IS VISIBLE ON
SATELLITE DATA. WHILE THE MID AND UPPER LEVELS DRY OUT...STILL THINK
IT WILL BE DIFFICULT TO SCOUR OUT THE LOW-LEVEL MOISTURE WE HAVE IN
PLACE FOR TUESDAY.

.PREVIOUS DISCUSSION...
257 AM PDT MON AUG 4 2014

HEAVIEST RAIN EARLY THIS MORNING WAS IN AN AREA FROM MOUNTAIN PASS
TO PAHRUMP TO JUST WEST OF CALIENTE. MAIN CONCERN IS THE CONTINUED
THREAT OF HEAVY RAIN AND FLASH FLOODING IN AREAS WHICH DID NOT SEE
THE STABILIZING INFLUENCE OF HEAVY RAIN OVERNIGHT...SO EXTENDED THE
FLASH FLOOD WATCH FOR AREAS NORTH AND WEST OF LAS VEGAS THROUGH 9 PM
THIS EVENING. MADE ONLY MINOR CHANGES TO REMAINDER OF FORECAST.
&&

.AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE VERY LOW
CLOUDS EARLY THIS MORNING FOLLOWED BY MORE THUNDERSTORMS
LATER...WHICH COULD CAUSE MULTIPLE WIND SHIFTS AT THE TERMINAL
THROUGH THE DAY. THE DAGGETT CORRIDOR WILL GRADUALLY DRY OUT BY THIS
EVENING...BUT THUNDERSTORM CHANCES WILL CONTINUE IN THE OTHER
APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS
NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING
THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE
LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND
FLASH FLOODING WILL BE NEEDED TODAY.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 4, 9:39 AM PDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
939 AM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      1 SE WILLOW BEACH       35.86N 114.65W
08/03/2014                   MOHAVE             AZ   OTHER FEDERAL

            NATIONAL PARKS SERVICE REPORTS WATER AND DEBRIS OVER
            WILLOW BEACH ROAD. TIME ESTIMATED FROM RADAR.

1015 PM     FLASH FLOOD      2 SE HOOVER DAM         36.00N 114.71W
08/03/2014                   MOHAVE             AZ   OTHER FEDERAL

            NATIONAL PARKS SERVICE REPORTS KINGMAN WASH ROAD HAS BEEN
            WASHED OUT. TIME ESTIMATED FROM RADAR

1100 PM     FLASH FLOOD      4 SE LAS VEGAS BAY      36.07N 114.82W
08/03/2014                   CLARK              NV   PARK/FOREST SRVC

            NATIONAL PARKS SERIVICE REPORTS DEBRIS OVER LAKESHORE
            DRIVE FROM FLASH FLOODING LAST NIGHT. TIME ESTIMATED FROM
            RADAR.

1230 AM     FLASH FLOOD      7 ESE MT. CHARLESTON    36.26N 115.49W
08/04/2014                   CLARK              NV   FIRE DEPT/RESCUE

            MT CHARLESTON FIRE REPORTS HARRIS SPRINGS CANYON ROAD
            WASHED OUT. CREWS RESPONDING TO REPAIR THIS MORNING. TIME
            ESTIMATED FROM RADAR

0100 AM     FLASH FLOOD      9 NW SUMMERLIN          36.31N 115.40W
08/04/2014                   CLARK              NV   FIRE DEPT/RESCUE

            MT CHARLESTON FIRE REPORTS SECONDARY ROADS WASHED OUT IN
            LOWER KYLE CANYON. TIME ESTIMATED FROM RADAR.

&&

TLERICOS
Local storm report, Aug 4, 9:50 AM PDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      5 E RED ROCK CANYON     36.15N 115.37W
08/04/2014                   CLARK              NV   NWS EMPLOYEE

            HIGHWAY 159 CLOSED BY NEVADA DOT TO CLEAR DEBRIS FROM
            FLASH FLOOD OVERNIGHT. TIME ESTIMATED FROM RADAR.

&&

TLERICOS
Local storm report, Aug 4, 1:27 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      7 W DEATH VALLEY JUNCTI 36.31N 116.54W
08/04/2014                   INYO               CA   PARK/FOREST SRVC

            NATIONAL PARK SERVICE RANGER REPORTED VIA THE PUBLIC THAT
            A FOOT OF WATER WAS CROSSING HIGHWAY 190 IN LOW SPOTS
            JUST OUTSIDE OF DEATH VALLEY NATIONAL PARK.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:32 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 6:08 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 7:24 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 8:02 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:05 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:51 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:06 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:17 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:35 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 3, 11:45 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 3, 11:58 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:44 AM PDTAreal Flood AdvisoryVEFNye2 hr
Aug 4, 3:25 AM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 4:58 AM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 12:06 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 1:13 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 4, 1:21 PM PDTAreal Flood AdvisoryVEFClark114 min
Aug 4, 1:47 PM PDTFlash Flood WarningVEFClark118 min
Aug 4, 2:16 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:21 PM PDTFlash Flood WarningVEFNye114 min
Aug 4, 2:21 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:57 PM PDTAreal Flood AdvisoryVEFClark, Lincoln5 hr
Aug 4, 3:45 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Aug 4, 3:56 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 4, 4:16 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.